Hospital inquiry after jaundiced baby's overdose

PUBLISHED : Tuesday, 29 July, 2008, 12:00am
UPDATED : Tuesday, 29 July, 2008, 12:00am

Morphine dose 10 times too much

Queen Elizabeth Hospital is investigating a case in which a two-week-old baby was injected with 10 times the amount of morphine he needed.

The baby boy was admitted with jaundice on July 18. As he appeared to have breathing problems, medical staff decided to carry out a bronchoscopy - a visual examination of his airways - last Wednesday. During the procedure, 2.5 milligrams of morphine was injected into a vein.

The error was discovered about 15 minutes later when medical staff, checking the administering records, found that he should have been given 0.25 milligrams instead.

The hospital said the baby was immediately given drugs to offset the possible side effects of morphine and his condition had been closely monitored. It said that after the overdose, the baby's breathing was shallow but his heartbeat and blood pressure had remained normal.

The hospital yesterday issued a press statement on the error after a Chinese-language newspaper revealed the incident.

A hospital spokeswoman said the baby had recovered, but remained in hospital.

The hospital said the overdose would not have any long-term effect on the baby.

Ellis Hon Kam-lun, an associate professor at the Chinese University's department of paediatrics, said an overdose of morphine could slow or even suspend a patient's breathing, and possibly lower their blood pressure.

A patient's central nervous system might be affected if he stopped breathing, Dr Hon said, adding that there would be no long-term impact if treated immediately.

The hospital said it had apologised to the baby's parents and had notified the Hospital Authority.

A seven-member team formed by the hospital's medical staff had been set up to investigate the incident as well as review procedures and drug-safety guidelines, the spokeswoman said. It was still unclear when the investigation would be completed, she said.

Tim Pang Hung-cheong, a spokesman for the Patients Rights Association, said that every medical error was unacceptable, and that medical staff should handle drugs very carefully.

'If the procedures are clearly stated, the mistake might have been caused by staff carelessness,' he said.

The hospital said that if human error was found to be the cause, follow-up action would be taken in accordance with its human-resources guidelines.

It was the second medical error at the Queen Elizabeth Hospital to come to light this month. On July 18, a premature newborn was given a transfusion of a blood type that he should not have received. The hospital is investigating that incident.

Share

 

Send to a friend

To forward this article using your default email client (e.g. Outlook), click here.

Enter multiple addresses separated by commas(,)

Related topics

For unlimited access to:

SCMP.com SCMP Tablet Edition SCMP Mobile Edition 10-year news archive